MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 6-LEFT MEDIAL; PROST, KNEE, FEM, SEMI-CONS, UNICOM/UNIC, UNCE, POROUS-COATED, METAL/POLY

SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 6-LEFT MEDIAL; PROST, KNEE, FEM, SEMI-CONS, UNICOM/UNIC, UNCE, POROUS-COATED, METAL/POLY
Catalog Number 1-10003-610
Medical Device Problem Code Failure to Osseointegrate (1863)
Health Effect - Clinical Codes Pain (1994); Arthralgia (2355); Ambulation or Postural Difficulties (2544); Inadequate Osseointegration (2646)
Date of Event 04/05/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference number: case-(b)(4).
 
Event or Problem Description
It was reported that, after an unicompartmental knee arthroplasty had been performed around (b)(6) 2021, the patient experienced persistent pain.A revision surgery was performed on (b)(6) 2022 to treat this adverse event.During this procedure, the tibial and femoral component were revised to a new cemented engage tibial and femoral component.Intraoperatively, the tibial component was noticed to be well fixed to the bone.The femoral component was not well fixed and had only fibrous tissue on the porous surface of the implant.The patient's outcome is unknown.
 
Event or Problem Description
It was reported that, after a cementless unicompartmental knee arthroplasty had been performed around (b)(6) 2021, the patient experienced persistent pain.A revision surgery was performed on (b)(6) 2022 to treat this adverse event.During this procedure, the femoral component was revised to a new cemented engage femoral component.Intraoperatively, the tibial component was noticed to be well fixed to the bone and was not revised.The femoral component was not well fixed and had only fibrous tissue on the porous surface of the implant.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a cementless unicompartmental knee arthroplasty had been performed on (b)(6) 2021, the patient experienced medial femoral pain especially during the start up phase of walking.A revision surgery was performed on (b)(6) 2022 to treat this adverse event.During this procedure, the femoral component was revised to a new cemented engage femoral component.Intraoperatively, the tibial component was noticed to be well fixed to the bone and was not revised.The femoral component was not well fixed and had only fibrous tissue on the porous surface of the implant.The patient is now pain free and doing well.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.The picture provided was reviewed and could not confirm the reported pain.The clinical/medical investigation concluded that, without the requested clinical information, a thorough medical investigation cannot be rendered.One photo of the removed explant was provided for review however it does not indicate a root cause for the reported pain.It was noted that the patient is pain free and doing well since the revision.Should any additional clinical information be provided this complaint will be re-evaluated.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to traumatic injury, joint tightness, material in use, patient reaction or loss of sterility.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on the information provided, startup pain is common with the cementless knee replacement that tends to resolve itself within the first year of implantation.However, the operative findings of the poor fixation of the femoral component, with only fibrous tissue on the porous surface, in addition to, the surgeon¿s hypothesis, ¿the sclerotic distal femoral bone contributed to the lack of ingrowth¿, likely led to the early revision.According to the report, the patient was revised to a cemented biomet and is now pain free and doing well.The impact to the patient beyond that which has already reported cannot be confirmed nor concluded.Should any relevant medical information be provided, this case would be re-assessed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that pain has been identified as adverse effects and complications.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that a similar event was identified and determined that the primary root cause for revision surgeries is insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions will be performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, lifetime of device, and/or traumatic injury.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The photographs were reviewed, and did not reveal any defects.The clinical/medical investigation concluded that, based on the information provided, startup pain is common with the cementless knee replacement that tends to resolve itself within the first year of implantation.However, the operative findings of the poor fixation of the femoral component, with only fibrous tissue on the porous surface, in addition to, the surgeon¿s hypothesis, ¿the sclerotic distal femoral bone contributed to the lack of ingrowth¿, likely led to the early revision.According to the report, the patient was revised to a cemented biomet and is now pain free and doing well.The impact to the patient beyond that which has already reported cannot be confirmed nor concluded.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed that pain has been identified in adverse effects and complications.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.Based on this investigation, the need for corrective action may be indicated.

Brand Name
POROUS FEMORAL COMP SIZE 6-LEFT MEDIAL
Common Device Name
PROST, KNEE, FEM, SEMI-CONS, UNICOM/UNIC, UNCE, POROUS-COATED, METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14227390
Report Number1020279-2022-02002
Device Sequence Number17467000
Product Code NJD
UDI-Device Identifier00885556873038
UDI-Public885556873038
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number1-10003-610
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2022
Supplement Date Received by Manufacturer05/11/2022
05/23/2022
06/02/2022
06/08/2022
07/28/2022
06/30/2023
Initial Report FDA Received Date04/27/2022
Supplement Report FDA Received Date05/12/2022
05/26/2022
06/03/2022
06/15/2022
08/03/2022
07/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1-10011-300; 1-10012-600; 1-10013-609; UNKNOWN TIBIAL COMPONENT
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexMale
Patient Weight86 KG